Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Drug reaction with eosinophilia and systemic symptoms syndrome in a patient taking phenytoin and levetiracetam: a case report

David Jeffrey Hall1 and Jason Steven Fromm2*

Author Affiliations

1 College of Medicine, University of Florida College of Medicine, 1600 SW Archer Road, PO Box 100277, Gainesville, FL, 32610-0277, USA

2 Department of Medicine, University of Florida College of Medicine, 1600 SW Archer Road, PO Box 100277, Gainesville, FL, 32610-0277, USA

For all author emails, please log on.

Journal of Medical Case Reports 2013, 7:2  doi:10.1186/1752-1947-7-2

Published: 3 January 2013

Abstract

Introduction

Drug reaction with eosinophilia and systemic symptoms syndrome is a potentially life-threatening hypersensitivity reaction with rash, fever, and internal organ involvement, often hepatitis, occurring most commonly two to eight weeks after initiation of a medication. The present case is an example of severe and potentially life-threatening hepatitis as a manifestation of drug reaction with eosinophilia and systemic symptoms syndrome.

Case presentation

We report a case of anti-epileptic-induced drug reaction with eosinophilia and systemic symptoms syndrome in an 18-year-old African-American man who presented with a five-day history of rash, periorbital and upper extremity edema, hepatitis and fever. Laboratory findings revealed an atypical lymphocytosis, eosinophilia, and elevated serum transaminases. No drug allergies were reported at the time of presentation, but phenytoin and levetiracetam therapy had been initiated five weeks prior to hospital admission for new-onset seizures. Both medications were discontinued on hospital admission, and after three days of high-dose corticosteroid therapy the patient experienced resolution of both his symptoms and laboratory markers of inflammation.

Conclusion

Given the significant mortality attributed to drug reaction with eosinophilia and systemic symptoms syndrome, medical personnel should be aware of the potential for this severe hypersensitivity reaction and should ensure close follow-up and offer anticipatory guidance when beginning any new medication, particularly anti-epileptic therapy. Early recognition of drug reaction with eosinophilia and systemic symptoms syndrome and initiation of appropriate therapy are imperative in limiting morbidity.

Keywords:
Allergy; Anti-epileptic; DRESS syndrome; Hepatitis; Hypersensitivity reaction; Levetiracetam; Phenytoin; Rash